Alabama, 2023

Hail in Alabama, March 25, 2023

March 25, 2023 · NWS MOB · 3 events in 1 county or zone

Severe thunderstorms develop across south central Alabama and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms develop across south central Alabama and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 25, 12:00 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 25, 12:00 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
100 PM CDT Sat Mar 25 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT Sat Mar 25 2023

Current satellite imagery and surface observations reveal a mix
of VFR to LIFR conditions this afternoon. Lower ceilings are
generally occurring over the Florida Panhandle ands parts of south
central Alabama where a few showers continue to move onshore.
These conditions should improve to MVFR and VFR through the
afternoon. IFR to LIFR ceilings are expected to redevelop along
the coast this evening and spread inland overnight along with the
potential for patchy to areas of fog especially along the coast.
Showers and storms begin to move into the area from the north later
tonight and will increase in coverage through the day Sunday. /14

&&

.NEAR TERM...
(Now through Sunday)
Issued at 1247 PM CDT Sat Mar 25 2023

Several broken lines of light to moderate showers along with a
few embedded thunderstorms are encroaching upon the I-65 corridor
this morning. This precipitation will continue to move eastward
throughout the morning, eventually exiting to the east of our area
early this afternoon as the main mid/upper trough axis shifts
eastward. Skies will then clear from north to south from late
morning through the afternoon hours with high temperatures ranging
from 82 to 86 degrees inland and from 77 to 82 along and south of
I-10.

A weak frontal boundary is expected to slip into the inland
portions of southeast Mississippi and southwest Alabama this
afternoon, effectively lowering surface dewpoints into the mid to
upper 50s across those area. However, light southwesterly surface
wind across the remainder of the forecast area will keep dewpoints
in the 60s. This will allow patchy to areas of fog to develop
along the coast this evening that will spread inland past I-10
through the remainder of the night. Dry weather conditions are
expected to prevail through this evening, however all of the
models develop a band of showers with embedded thunderstorms after
midnight that spreads northward across the entire area through
daybreak Sunday. For now, we have at most scattered coverage, but
would not be surprised to see an uptick in coverage in future
forecasts.

The weak surface boundary weakens even further on Sunday, but
remains fairly close to it's initial position across the inland
portions of southeast Mississippi and southwest Alabama throughout
much of the day. Even through the main mid/upper trough axis has
departed to our east, we remain in deep southwesterly flow with
several interesting mid/upper shortwaves/impulses moving in the
flow over the northern portions of the area. Pops increase on
Sunday, with scattered to numerous showers and thunderstorms
expected throughout the day, mainly north of I-10. SBCAPE values
increase as high as 2500 J/kg on Sunday, and while shear values
will be generally low, better shear values will be present over
interior areas. This environment will allow for some strong to
severe storms to develop from late morning through the afternoon
hours. The Storm Prediction Center has included areas north of a
line from Wiggins MS to Andalusia AL in a Slight Risk for Sunday,
with a Marginal Risk south to I-10. In addition, the return of
ample deep layer moisture over the area could enable storms to
produce locally heavy rainfall, which could pose a risk of mainly
nuisance type flooding concerns. A high risk of rip currents is
expected to continue through the period. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      67  81  66  79  66  75  50  70 /  30  60  50  50  50  50   0   0
Pensacola   67  78  68  78  67  77  51  70 /  20  40  30  40  30  50   0   0
Destin      68  78  68  78  69  77  53  71 /  10  40  20  40  30  50   0   0
Evergreen   64  81  65  80  63  75  45  70 /  30  60  60  60  50  60   0   0
Waynesboro  62  79  63  79  61  73  44  68 /  30  60  70  60  60  40   0   0
Camden      62  78  63  77  61  73  44  67 /  30  60  70  60  60  50   0   0
Crestview   65  84  65  83  65  80  48  72 /  20  50  30  50  30  60   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Monday night for ALZ265-266.

FL...High Rip Current Risk through late Monday night for FLZ202-204-
     206.

MS...None.
GM...Dense Fog Advisory until 1 PM CDT this afternoon for GMZ631-632-
     650.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 25, 2:20 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Sat Mar 25 2023

ALZ056-057-059-060-252100-
Conecuh AL-Butler AL-Covington AL-Escambia AL-
320 PM CDT Sat Mar 25 2023

...A strong thunderstorm will impact portions of south central
Butler, north central Escambia, southeastern Conecuh and northwestern
Covington Counties through 400 PM CDT...

At 320 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Castleberry, or 11 miles southwest of
Evergreen, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evergreen, McKenzie, Castleberry, Red Level, Gantt and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3120 8717 3131 8725 3165 8658 3140 8644
TIME...MOT...LOC 2020Z 242DEG 30KT 3131 8709

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CGAL

The radar

The Ft Rucker radar (KEOX), 97 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Covington

When
March 25, 3:17 PM CST to 3:19 PM CST
Where
Covington County, Gantt
Measured
1.75 in hail
Reported by
Public
Coordinates
31.400, -86.480

Hail, Covington

When
March 25, 3:29 PM CST to 3:31 PM CST
Where
Covington County, 3 mi ESE of Gantt
Measured
2 in hail
Reported by
Public
Coordinates
31.383, -86.433

Hail, Covington

When
March 25, 3:33 PM CST to 3:35 PM CST
Where
Covington County, 2 mi SE of Rose Hill
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.430, -86.306

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085769, 1086690, 1086703.